Accidental intravenous bolus infusion of potassium chloride in a young man with hypokalemic periodic paralysis

Seyed Hesam Rahmani1* , Gholamreza Faridaalaee2, (2019) Accidental intravenous bolus infusion of potassium chloride in a young man with hypokalemic periodic paralysis. Journal of Emergency Practice and Trauma, 5 (1). pp. 29-31. ISSN 2383-4544

[img] Text
JEPT_Volume 5_Issue 1_Pages 29-31.pdf

Download (818kB)
Official URL: http://jept.ir/

Abstract

Hypokalemic periodic paralysis is anautosomal dominantdisease characterized by muscle weakness or paralysis with a matching fall in blood potassium levels. Paralysis attacks often occur in adolescence and are induced by strenuous exercise followed by rest, high carbohydrateor high sodiummeal content, sudden changes in temperature, and even excitement, noise, flashing lights and cold temperatures. Despite global daily use of intravenous and oral potassium in the treatment of patients, data about intravenous bolus potassium is rare. Here we report a 29-year-old man complaining of weakness in the upper and lower limbs. By initial diagnosis of periodic hypokalemic paralysis, potassium chloride was ordered by oral route. After a few minutes, we heard patient screaming in pain. He complained of severe acute pain in peripheral intravenous line, palpitation and dyspnea. We noticed that potassium chloride vial was infused directly via cubital vein in few minutes erroneously. Physical exam revealed sinus tachycardia and hypertension. We began hyperkalemia treatment immediately. With appropriate treatment,the patient was discharged with good condition after 12 hours of admission. Keywords: Hypokalemic paralysis, Hyperkalemia, Potassium chloride

Item Type: Article
Subjects: R Medicine > R Medicine (General)
Depositing User: sharifpour
Date Deposited: 26 Feb 2019 09:45
Last Modified: 26 Feb 2019 09:45
URI: http://eprints.kmu.ac.ir/id/eprint/30587

Actions (login required)

View Item View Item